Consensus statement: risk of nosocomial organophosphate poisoning in emergency departments.

Abstract

There is great concern regarding the risk of nosocomial poisoning in staff caring for the organophosphate (OP) pesticide poisoned patient in prehospital, ED and intensive care settings. In many instances, elaborate nursing practices including the use of personal protective equipment (PPE) have been developed in order to reduce this risk. Elsewhere, HAZMAT responses have been instituted in response to OP poisoning and resulted in closures of highways and EDs with the result that the victim has been denied access to standard hospital and transport facilities. Such actions compromise not only the care of the poisoning victim but that of others reliant on those health care facilities and systems. We will briefly review the evidence in the literature regarding nosocomial OP poisoning, examine some of the reasons why symptoms occur amongst staff treating OP-poisoned patients and provide consensus guidelines on reasonable precautions that should be taken when managing these patients. The clinical features of OP pesticide poisoning arise as a result of cholinesterase inhibition. Significant poisoning almost always occurs in the context of ingestion and can be confirmed by assays of either red cell or plasma cholinesterase activity. The poisoning associated with inhalational or dermal exposure to OPs is generally mild or nonexistent. Most available OP preparations contain the active organophosphate chemical dissolved in a hydrocarbon solvent. OP compounds themselves have extremely low volatility. Vapour pressures for OP compounds are usually in the order of mPa at room temperature (e.g. fenthion 0.74 mPa at 20°C, chlorpyrifos 3 mPa at 25°C)1 Indeed, they would be ineffective as pesticides if they were to vaporize rapidly following application to plants or soil. In contrast, the hydrocarbon solvents are highly volatile with vapour pressures quoted in kPa (e.g. toluene 2.93 kPa at 20°C, xylene 0.91 kPa at 20°C).2 On a global basis, OP poisoning is common and has a high case fatality rate. In China alone, there are an estimated 170 000 deaths annually from pesticide poisoning, mainly from OPs and virtually all as a result of deliberate self-poisoning by ingestion.3 The incidence of self-poisoning with OP pesticides is much lower in developed nations however, the potential for lethality without treatment remains high. There have been a number of reports of nosocomial poisoning occurring in staff caring for patients who have self-poisoned with OPs.4–7 These reports are

Extracted Key Phrases

Cite this paper

@article{Little2004ConsensusSR, title={Consensus statement: risk of nosocomial organophosphate poisoning in emergency departments.}, author={Mark H. Little and Lindsay M Murray}, journal={Emergency medicine Australasia : EMA}, year={2004}, volume={16 5-6}, pages={456-8} }